Heartburn with Ginseng and St. John’s Wort
Answered by: Susan Eagles
Question from: Joyce
Posted on: February 28, 1999

Would the ingredients in either St. John’s Wort’s or Korean Ginseng give me heartburn? I had no problem with St. John’s before but noticed when I added Ginseng yesterday by nightfall I have bad heartburn, I am also taking the medication PRILOSEC with is for heartburn, but it is still coming on.

General advice in taking any herbs: if they cause problems, stop taking them. Your combination of drugs and herbs has the possibility of causing many interactions that can result in side effects.

Prilosec decreases acid in the stomach by inhibiting the mechanism that pumps acid into the stomach. It is used to treat ulcers, gastroesophageal reflux and other disorders with an excess of stomach acid. Common side effects of this drug are diarrhea and stomach pain. Heartburn is an infrequent side effect.

The saponin components of Ginseng could decrease the availability of drugs in the system, meaning that the Prilosec may be less active in decreasing stomach acid.

Studies have shown that there are rarely side effects with St. John’s Wort. In one study, gastrointestinal irritations were reported by 0.6 percent of the patients studied.

If you question whether the drug you are taking will cure the reason for overproduction of acid, you might want to look at possible underlying causes in your lifestyle, and non-drug treatments in our website at http://www.richters.com. Go to the "Q&A" area, then choose "Search Richters Q and A" then enter the word "ulcer" for the one search, "reflux" for another search.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.